Dealing With Bipolar Medication Side Effects


Challenges With Bipolar Medication Side Effects

Dealing With Bipolar Medication Side EffectsIn the last two months I have had three of my medications altered and it has tested me to the hilt. In all honesty, as the different chemicals have been adjusted, I feel as though I have lost a chunk of time in my life.

Thankfully my bipolar disorder is on the road to being balanced once again and I am entering the well-known phase of recovery where I am focused on moving forwards.

Drug Changes

For the last eight years, my bipolar disorder has never been classified as ‘stable.’ I don’t think I’ve reached a period of three months yet!

Six months ago I was allocated a new psychiatrist and I was nervous. However, she has turned out to be a great listener, emphatic, kind and attentive. I have learned to trust her.

She asked whether I would consider withdrawing from an anti-depressant I was prescribed three years ago as it may be making me prone to symptoms of rapid cycling bipolar. I said yes. Boy was I in for a shock.

I was instructed to take one every other day and by the afternoon of the day without I was extremely irritable, full of anxiety, and my mood dipped. I was concerned and reported it immediately.

My psychiatrist said there was no other way to withdraw so I was prescribed sedatives to help with the symptoms.

I was dreading each day without the drug, and the impact on my family was awful. I was crying, shouting and my skin started to crawl. I decided I had to see it through so followed further instruction and after two weeks stopped the drug completely.

Advertisement

After three days I, what can only be described as, ‘lost my head.’ I couldn’t move from the sofa, my head felt like it was going to explode, my skin itched, and I was crying over everything.

I was snapping at everyone and screaming if anyone aggravated me. I ended up shutting myself in my room hiding under the duvet completely paranoid that my family hated me.

On that day my psychiatrist called me at home. I told her everything and she informed me that the drug would be out of my system and I had actually entered discontinuation syndrome.

I remembered those words from 2008 when I had a rare drug reaction called serotonin syndrome and I had to be stopped abruptly on all medication. Back then I was in hospital dosed up on sedatives to get through it, this time I was at home.

It was explained to me that discontinuation syndrome was when your brain receptors have been changed by having the medication, but start ‘begging’ for more when it stops, throwing out horrific symptoms on the body.

It peaked after five days but took nearly a month for my brain receptors to readjust and for everything to subside. I looked the drug up on the Internet and the feedback from everyone was scary; it was a horrendous drug to withdraw from but I had done it with perseverance, support, understanding and sedatives.

I was convinced that would be the end, but no.

After dipping very quickly into suicidal lows my psychiatrist assessed my mood stabilizers and doubled my dose on one of them. I was unaware of the side effects and therefore didn’t know what to expect.

I had a seizure the next day with muscle rigidity so my family called an ambulance. Later than day my psychiatrist changed my medication increase to every other day because the dosage was too high.

For the next two weeks I was ridden with weak muscles, low mood and terrible anxiety. I lost hope, I felt a failure and I hated my life.

Next page: dealing with bipolar medication side effects.

1 2 Next
Advertisement
Click here to see comments